City officials have issued a warning that dangerous heroin laced with the powerful painkiller fentanyl is circulating in Philadelphia.
The drug combo killed at least 28 people between March 3 and April 20, the Department of Behavioral Health and Intellectual Disability said Monday. The department is awaiting test results on seven more people.
The powerful narcotic, which is meant to treat extreme pain, was implicated in 269 deaths in 2006 in Philadelphia. It killed more than 2,000 people across the country that year.
Roland Lamb, director of the city Office of Addiction Services, said he found the new spike in deaths "very concerning," and wants to avoid a repeat of the 2006 epidemic.
The city had 24 deaths due to illicit fentanyl in 2013. When used legally, fentanyl is delivered primarily through a patch worn on the skin, said Matthew Hurford, chief medical officer for the Office of Addiction Services.
Illicit fentanyl can be a white powder like heroin, but is 50 times stronger. It suppresses respiration receptors in the brain. That can make users stop breathing.
Because it is so powerful, fentanyl can make heroin more attractive to addicts. However, Hurford said, it is "thought to produce less of the euphoric effect associated with heroin."
Some users may not know they have purchased heroin with added fentanyl. There's no way to tell. Lamb said city officials do not yet know where the fentanyl is being produced, who's selling it, or what names are being used for the dangerous products.
In previous cases, it was synthesized outside the United States, Hurford said.
The dead in Philadelphia ranged in age from 16 to 66, Lamb said. Sixty percent were white males and 20 percent were African American males. Twenty percent were white females. The neighborhoods most severely affected were in the Northeast, and South and Southwest Philadelphia.
The state Department of Drug and Alcohol Programs announced last June that there had been 50 confirmed fentanyl-related fatalities that year in 15 Philadelphia counties, including Philadelphia, Bucks and Delaware. The state asked all coroners and medical examiners to screen for the drug in suspected heroin and opioid deaths. A spokeswoman said she did not have current numbers.
The Delaware Department of Health and Social Services announced a confirmed case on Friday and said there were several more probable cases.
Initial testing did not find fentanyl in heroin that caused a jump in overdoses - but not deaths - in Camden in March.
Lamb said he would encourage people who are using heroin or cocaine because they want to avoid withdrawal symptoms to seek treatment instead.
Overdose symptoms are the same for heroin and fentanyl and the treatment is also the same. However, treatment - the drug naloxone usually is used - needs to be more aggressive when people have taken fentanyl.
If it is suspected that someone has taken fentanyl, call 911 immediately. For help finding treatment, Community Behavioral Health members can call 888-545-2600.